Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 5, 1997, 1:32 AM EST for Rowan County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 1997, 1:32 AM EST (06:32 UTC)
- Expired
- Jan 5, 1997, 2:00 AM EST
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 5, 12:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS1 KJKL 050633 RRA SVRJKL KYC205-050700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 132 AM EST SUN JAN 5 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN NORTHEAST KENTUCKY ...ROWAN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO ROWAN COUNTY NEAR MOREHEAD. DAMAGING WINDS IN EXCESS OF 55 MPH WILL BE THE PRIMARY THREAT WILL THIS STORM. COMMUNITIES IN THE PATH OF THIS STORM INCLUDE ELLIOTTVILLE AND HALDEMAN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. SES/CEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 9:58 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Jan 4, 9:58 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...DELAYED DUE TO AFOS PROBLEMS
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT JAN 4 1997
AT 00Z THE COLD FRONT WAS ON THE DOORSTEP OF WESTERN KENTUCKY...ABOUT
WHERE THE AVERAGE OF THE MODELS WOULD PLACE IT. EARLIER SHOWERS OVER
EASTERN KENTUCKY HAVE DISSIPATED AHEAD OF THE STRONGER/SEVERE STORMS
PROGRESSING THROUGH EXTREME WESTERN KENTUCKY AND TENNESSEE. FROPA FOR
AROUND 12Z LOOKS ON TRACK. SHOWERS AND THUNDERSTORMS WILL BE THE RULE
AFTER MIDNIGHT WITH TIME OF DAY...EARLIER ACTIVITY AND ONLY A FAIR
AMOUNT OF INSTABILITY LIMITING THE POSSIBILITY OF SEVERE WX. MORNING
LOWS AND THUS SUNDAY HIGHS WILL DEPEND ON TIMING OF THE FRONT. 55 TO
60 IS A DECENT SHOT AT IT.
TEMPS POPS
JKL 58/58/25/34 +6--
LOZ 56/56/25/36 +500
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 12:18 AM EST | Severe Thunderstorm Warning | JKL | Wayne | 42 min |
| Jan 5, 12:25 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 35 min |
| Jan 5, 12:50 AM EST | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 40 min |
| Jan 5, 12:56 AM EST | Severe Thunderstorm Warning | JKL | Estill | 34 min |
| Jan 5, 1:25 AM EST | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 35 min |
| Jan 5, 1:25 AM EST | Severe Thunderstorm Warning | JKL | Clay, Knox | 35 min |
| Jan 5, 1:40 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Perry | 35 min |
| Jan 5, 1:40 AM EST | Severe Thunderstorm Warning | JKL | Leslie | 35 min |
| Jan 5, 1:59 AM EST | Severe Thunderstorm Warning | JKL | Knott, Letcher | 46 min |
| Jan 5, 1:59 AM EST | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 46 min |
| Jan 5, 2:38 AM EST | Severe Thunderstorm Warning | JKL | Martin, Pike | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.